Message Boards » General Diet and Weight Loss Help

TOPIC: psych meds and losing weight

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
September 11, 2012 5:02 AM
I'm on a few psych meds. They are one of the big causes of my weight gain and my inability to lose weight.

How do you get over it? How can you lose weight while taking psych meds (or any meds that cause weight gain)?

Going off of them is not an option at this point.

I'm burning roughly 500 cals a day in the gym (4-5 days a week) and eating cleaner. My scale just won't budge
September 11, 2012 5:17 AM
Im on meds also that caused a massive weight gain, got them changed and finally after 2 1/2 years of carrying the extra weight decided to do something about it so far i've been on a 1200 calorie diet and exercise atleast 30minutes 6 days a weight (i hate exercising in public so i bought a cheap stationary cycle) and so far that is working for me, i only just joined mfp but before i started here i had lost 3.5 kg only been healthly now for just over 2 weeks
Edited by 76nicky On September 11, 2012 5:18 AM
  29129929
September 11, 2012 5:27 AM
Can you afford some weight loss tech? My bodymedia fit has been a real eye opener, but there are many more reasonable trackers out there (my son loves his fitbit). It was a huge wakeup call for me to see exactly what I was burning in addition to what I'm eating. Or open your diary if you want more specific advice. Certainly the meds can make weight loss harder, but they shouldn't prevent loss. Keep tracking and exercising and try to move more throughout the day and the loss should come.
  17225453
September 11, 2012 5:28 AM
I feel for you, I really do. I wish I had a quick fix, but sadly i don't.

Honestly I just had to come to terms with the fact that I cannot lose weight as quickly as "normal" people. That I have to work harder and longer and cut more calories. I also put it back on much faster.

But knowing that I try to gain more muscle as a way to combat for my slow metabolism. I am just coming back to MFP after reaching a Post pregnancy (second child) low and putting 15 pounds back on. I get depressed about my weight easily. and weigh more the more depressed I am. its a vicious circle you know?
September 11, 2012 5:29 AM
QUOTE:

I'm on a few psych meds. They are one of the big causes of my weight gain and my inability to lose weight.

How do you get over it? How can you lose weight while taking psych meds (or any meds that cause weight gain)?

Going off of them is not an option at this point.

I'm burning roughly 500 cals a day in the gym (4-5 days a week) and eating cleaner. My scale just won't budge


If the meds are affecting your metabolism, exercise may not create the same calorie burn.
September 11, 2012 5:36 AM
I'm on a number of psych meds as well that cause weight gain. But in reality, there's still the law of thermodynamics. Energy is energy, and you can't put on more than you eat. It needs to come from somewhere.

So what the meds do is lower your metabolism, or in some cases lower your movements (less fidgeting, less energy). Where a normal average women would burn about 2000 cals per day we could easily be at say 1700. All exercise will do less for you as well. So your expected 500 could in reality be 400.

What the do:
1. Accept that you're on those meds and that will make things harder
2. Find out at which point you're at maintenance. If you've been on the same intake and exercise for the last month and not lost weight this is it.
3. Slowly lower your intake a little, by say maybe 100 cals, you still need your nutrition so can't lower it too much.
4. Do weight training to prevent your metabolism from going any lower.
September 11, 2012 5:51 PM
Thanks for all the replies everyone. Looks like I just have to work a bit harder.

I'm gonna speak with my doctors and see what they have to say about the meds
September 11, 2012 6:20 PM
I'm on 3 different psych meds, and I can empathize. One in particular causes me to have a higher than average appetite. One thing I have found is when the balance on the meds is right, and I'm pretty much stable, it's easier for me to fight against that hunger. Not easy, just easier. However, even when my appetite is reined in, I still seem to lose more slowly than others of my size. This is probably a slowing of the metabolism caused by the medication.

On a side note, have you had your thyroid checked? I'm on lithium, and it wreaks havoc with the thyroid. Not sure if any other meds do the same.
  20065669

Reply

Message Boards » General Diet and Weight Loss Help

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.